Indiana, 2006

Flash Flooding and Hail in Indiana, July 14, 2006

July 14, 2006 · NWS LMK · 8 events in 4 counties and zones

4 thunderstorm wind, 3 flash flood, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 14, 10:00 AM EST, 2 hours 46 minutes earlier.

Area forecast discussion, Jul 14, 10:00 AM EST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1100 AM EDT FRI JUL 14 2006

.MORNING UPDATE.

UPDATED FORECAST TO REFLECT CLOUD COVER AND CONVECTIVE TRENDS.
SURFACE ANALYSIS SHOWS MOST UNSTABLE AIR ATTM EXTENDING FROM
SOUTHWEST OF LOUISVILLE THROUGH EAST CENTRAL INDIANA. THIS IS IN AN
AREA OF SOLAR HEATING AND MOISTURE POOLING AHEAD OF A BROAD AREA OF
MID LEVEL CLOUDINESS ACROSS SOUTHWEST INDIANA. CONVECTION IS NOW
BEGINNING TO FORM ACROSS SOUTHWESTERN INDIANA AND WILL MOVE EAST
ALONG AND NORTH OF THE OHIO RIVER THROUGH THE EARLY AFTERNOON HOURS.
WARMISH MID LEVEL TEMPERATURES WILL LIMIT THE SOUTHWARD EXTENT OF
CONVECTION AND THUS DO NOT THINK THAT SCATTERED STORMS WILL FORM
ACROSS CENTRAL AND SOUTH CENTRAL KENTUCKY UNTIL AFTER MID AFTERNOON.
BEST COVERAGE ACROSS CENTRAL COUNTIES WILL HOLD OFF UNTIL EARLY
EVENING WHEN OUTFLOW BOUNDARIES MAY MOVE FAR ENOUGH SOUTH TO INITIATE
CONVECTION. JSD

.SHORT TERM (TDA AND TNGT)...

VERY MOIST AMS WITH THE POTENTIAL FOR HEAVY RAIN PRODUCING STORMS
LATE TDA AND TNGT. STORMS ALSO COULD PRODUCE LARGE HAIL AND DAMAGING
WINDS THIS EVE...WITH THE GREATEST SVR THREAT ACRS SRN INDIANA PER
SPC DAY 1 OUTLOOK.

LOWER OH VLY WILL BE ON THE SRN END OF WEAKENING SHRTWV TROF/SUBTLE
UPR COOLING AS IT REACHES THE OH VLY THIS EVE AND MOVES THRU OUR FA
TNGT. NUMEROUS CNVCTV OUTFLOW BNDRYS SHUD BE AVAILABLE TDA...MOVG
OUR WAY FROM UPSTREAM STORMS...AS WELL AS THOSE CURRENTLY DEVELOPING
FROM NEAR LOUISVILLE TO LAWRENCEBURG TO NEAR LEXINGTON.

SCATTERED STORMS WILL LIKELY CONT TO DEVELOP TDA WITH HEATING AND
LITTLE CAPPING WITH THE GREATER ORGANIZED STORMS PROGGED BY THE
GFS/NAM-WRF TO PRECEDE WEAK CDFNT/OUTFLOW BETWEEN 00Z AND 06Z TNGT
WITH THE GREATEST SVR THREAT AT THAT TIME MAINLY ALONG AND NORTH OF
THE OHIO RIVER ACRS OUR SRN INDIANA COUNTIES. QUITE MOIST/UNSTABLE
AMS/MODEST DEEP LAYER SHEAR...TO COMBINE WITH UPR/SFC KICKER
FEATURES TO PRODUCE STRONG/HEAVY RAIN PRODUCING STORMS. GUT FEELING
IS DAY ONE SLGT RISK ATTM ACRS OUR NRN MOST FA WILL BE EXTENDED SWD
ACRS MOST OF OUR FA WITH LATER UPDATES TODAY. WE WILL MONITOR FOR
TRAINING CELLS THIS EVE...ESPECIALLY IF NAM-WRF DEPICTION OF A
LINEAR E-W MCS COMES TO FRUITION THIS EVE ACRS SRN INDIANA. PARTS OF
DUBOIS...ORANGE...AND CRAWFORD COUNTIES HAVE HAD 2-5 INCHES OF RAIN
THE PAST 3 DAYS AS HAVE GRAYSON...OHIO AND BUTLER COUNTIES IN WEST
CENTRL KY...SO ISOLATED FLASH FLOODING IS A CONCERN.

DK

.LONG-TERM (SATURDAY THROUGH THURSDAY)...

FINALLY SOME AGREEMENT IN EXTENDED MODELS. HOT AND HUMID WITH MOSTLY
DRY CONDITIONS WILL SUM UP THIS FORECAST. ALMOST CHANGES MADE WERE
TO RAISE TEMPS SLIGHTLY NEXT WEEK.

SATURDAY...

SHORTWAVE RESPONSIBLE FOR FRIDAYS WEATHER WILL JUST BE EXITING THE
CWA TO THE EAST ON SATURDAY MORNING. WITH IT IN THE AREA...WILL
CONTINUE TO CARRY THE SLT CHC POPS OVER THE ERN CWA THROUGH SATURDAY
MORNING...ESPECIALLY GIVEN THE 850MB NWRLY JET OF 40KTS RIGHT OVER
LEX PROGGED BY THE NAM. FOR NOW HOWEVER...WILL KEEP THE AFTERNOON
DRY. TEMPS SHOULD HEAT UP NICELY BEHIND SHORTWAVE WITH SLIGHTLY
DRIER AIR FILTERING IN FROM THE NORTH. NEAR 90 TEMPS FOR SATURDAY.

SUNDAY-THURSDAY...

MODELS HAVE LARGE RIDGING ACROSS MUCH OF THE CONUS FOR THIS FORECAST
PERIOD...AS IT PUSHES INTO THE CWA BY LATE IN THE WEEKEND. SUNDAY
WILL BE THE START OF QUITE A WARM UP...WITH HIGHS IN THE LOW 90S.

MEX GUIDANCE SHOWS TEMPS OF 98...97 AND 96 AT SDF FOR MON-WED.
YIKES WILL NOT GO QUITE THAT HIGH IN THE GRIDS SINCE VERY MOIST
GROUND WOULD HELP TO HOLD THE TEMPS DOWN A TAD. BUT
NEVERTHELESS...LOOKS LIKE A NICE HEAT WAVE FOR NEXT WEEK. UP TO MID
90S FOR HIGHS WILL BE LIKELY...WITH HEAT INDICES OF AT LEAST 100
DEGREES. ECMWF/GFS BOTH TRY TO DEVELOP FRONTAL SYSTEM ACROSS THE
UPPER MIDWEST BY THURSDAY...SWEEPING TO THE SOUTHEAST TOWARD THE CWA
BY LATE NEXT WEEK. MAY HAVE ISLD PULSE STORMS AHEAD OF THIS BY
THURSDAY AFT/EVEN...BUT WAY TOO EARLY TO INSERT INTO GRIDS.
ALSO...IF HEAT CONTINUES...MAY BE TOO CAPPED FOR ANY CONVECTIVE
ACTIVITY SO KEPT ALL EXTENDED GRIDS DRY. SO FOR NOW...WILL AT LEAST
BACK OFF ON HIGHS TO THE LOW 90S FOR WED-THURS. STILL AN
UNCOMFORTABLE WEEK COMING UP.

AL

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jul 14, 10:30 AM EST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1130 AM EDT FRI JUL 14 2006

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-150830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1130 AM EDT FRI JUL 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS SOUTHERN
INDIANA AND NORTH CENTRAL KENTUCKY...WITH MORE ISOLATED STORMS
ACROSS THE SOUTH. ALL HAVE THE POTENTIAL TO BE HEAVY RAIN PRODUCERS
WITH RAINFALL RATES EXCEEDING 2 INCHES AN HOUR IN THE HEAVIEST
STORMS. IN ADDITION...A FEW STORMS COULD BECOME SEVERE ACROSS
SOUTHERN INDIANA BY MID AFTERNOON. THESE STORMS COULD PRODUCE
ISOLATED WIND DAMAGE ASSOCIATED WITH WET MICROBURSTS. LIGHTNING WILL
ACCOMPANY ALL THUNDERSTORMS.

HEAT INDICES WILL REACH NEAR 100 ACROSS SOUTH CENTRAL KENTUCKY
DURING THE MID AND LATE AFTERNOON.

MORE NUMEROUS STORMS ARE EXPECTED TONIGHT...AHEAD OF A WEAK COLD
FRONT THAT WILL MOVE THROUGH THE OUTLOOK AREA. WITH PRECIPITABLE
WATER VALUES NEAR 2 INCHES...STORMS THIS EVENING MAY PRODUCE
LOCALIZED AREAS OF VERY HEAVY RAINFALL.

ALL STORMS SHOULD BEGIN TO WEAKEN AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SHOWERS AND THUNDERSTORMS WILL STILL BE POSSIBLE SATURDAY MORNING
MAINLY SOUTHEAST OF A LINE FROM LEXINGTON...TO BOWLING GREEN BEFORE
THE COLD FRONT EXITS THE REGION.

BY SUNDAY...HIGH PRESSURE WILL BUILD INTO THE REGION AND BRING A
PERIOD OF HOT AND DRY WEATHER TO THE REGION. WITH AFTERNOON READINGS
EXPECTED TO WARM INTO THE LOW TO MID 90S...THESE TEMPERATURES
COMBINED WITH HIGH HUMIDITY...WILL LEAD TO HEAT INDEX READINGS OF
100 TO 105 FROM SUNDAY THROUGH MUCH OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATE TODAY AND TONIGHT AND ARE ENCOURAGED TO
REPORT FLOOD PRODUCING RAINFALL...HAIL AND HIGH WINDS TO THE
NATIONAL WEATHER SERVICE OR LOCAL LAW ENFORCEMENT.

JSD

In the hours before

Special weather statement, Jul 14, 11:54 AM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1254 PM EDT FRI JUL 14 2006

INZ077>079-092-KYZ032-141830-
CLARK-JEFFERSON-SCOTT-TRIMBLE-WASHINGTON-
1254 PM EDT FRI JUL 14 2006

...STRONG THUNDERSTORMS MOVING ACROSS THE AREA...

AT 1250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF
BROWNSTOWN TO 7 MILES NORTH OF SALEM TO 9 MILES NORTHEAST OF
ENGLISH...AND MOVING EAST AT 30 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...
ARE EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE...
  NEAR SALEM BY 100 PM EDT.
  NEAR SCOTTSBURG BY 125 PM EDT.
  NEAR JEFFERSONVILLE BY 155 PM EDT.
  NEAR MADISON BY 210 PM EDT.
  NEAR BEDFORD BY 225 PM EDT.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

AML

The radar

The Louisville radar (KLVX), 59 km away, was scanning. The volume nearest the first event began at 17:45 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Washington

When
July 14, 12:46 PM EST
Where
Washington County, New Pekin
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.500, -86.017

Several trees were downed along Daisy Line Road.

Thunderstorm Wind, Floyd

When
July 14, 1:40 PM EST
Where
Floyd County, Scottsville
Measured
50 kt (58 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
38.400, -85.917

A large tree was downed near the Clark County line. Marble size hail was also reported.

Thunderstorm Wind, Floyd

When
July 14, 1:45 PM EST
Where
Floyd County, 1 mi SE of St Joseph
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
BROADCAST MEDIA
Coordinates
38.383, -85.783

The roof was blown off a house in the Chapel Creek subdivision. Large trees were downed.

Hail, Clark

When
July 14, 4:25 PM EST
Where
Clark County, Henryville
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.533, -85.767

Public also reported a 60 mph wind gust.

Thunderstorm Wind, Harrison

When
July 14, 6:20 PM EST
Where
Harrison County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.217, -86.133

Trees were downed.

Flash Flood, Clark

When
July 14, 6:20 PM EST to 9:15 PM EST
Where
Clark County, Countywide
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
38.477, -85.707 (the zone’s center; the record gives no point)

In Memphis, water was flowing in subdivision streets. Plum Run Creek in Hamburg was out of its banks. A home close to the creek had water in it. In Jeffersonville, Two and a half inches of rain were reported over a two hour period. Six to twelve inches of water covered Interstate 65 between mile markers zero and one, just north of the Kennedy Bridge. Woehrle Road was flooded near the Charlestown Pike. Highway 31 was closed between Sellersburg and the Clark County Airport.

Flash Flood, Harrison

When
July 14, 6:45 PM EST to 8:45 PM EST
Where
Harrison County, Corydon
Reported by
TRAINED SPOTTER
Coordinates
38.195, -86.111 (the zone’s center; the record gives no point)

Swift flowing water was reported at Walnut and Capitol Streets.

Flash Flood, Floyd

When
July 14, 6:59 PM EST to 9:30 PM EST
Where
Floyd County, Countywide
Reported by
BROADCAST MEDIA
Coordinates
38.319, -85.907 (the zone’s center; the record gives no point)

A trained spotter in Floyd's Knobs reported over three inches of rain in a one hour period. Small creeks were out of their banks countywide. In the New Albany area, many residential streets were flooded. Up to a foot of water was reported in yards in a residential area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2006Every state in 2006This day in weather historyWarnings in Indiana, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516450, 5516451, 5516452, 5516453, 5516455, 5516456, 5516457, 5516454.